Alert archive / South Dakota / Wind Advisories in 2021
Wind Advisory 15, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Sep 28, 2021, 7:03 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It took effect at Sep 29, 2021, 2:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2021, 7:03 PM MDT (01:03 UTC)
- In effect from
- Sep 29, 2021, 2:00 AM MDT
- Expired
- Sep 29, 2021, 2:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Rapid City, SD
Counties Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 14 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3141 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
869 WWUS73 KUNR 290103 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 703 PM MDT Tue Sep 28 2021 SDZ026-030-031-072>074-291615- /O.NEW.KUNR.WI.Y.0015.210929T0800Z-210929T2000Z/ Rapid City-Custer Co Plains-Pennington Co Plains- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- Including the cities of Rapid City, Folsom, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, Union Center, Hermosa, Buffalo Gap, and Fairburn 703 PM MDT Tue Sep 28 2021 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 2 PM MDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...West central South Dakota, on the eastern foothills and plains east of the Black Hills. * WHEN...From 2 AM to 2 PM MDT Wednesday. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
557 WWUS73 KUNR 291209 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 609 AM MDT Wed Sep 29 2021 SDZ026-072-074-291315- /O.CAN.KUNR.WI.Y.0015.000000T0000Z-210929T2000Z/ Rapid City-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Including the cities of Rapid City, Sturgis, Piedmont, Summerset, Hermosa, Buffalo Gap, and Fairburn 609 AM MDT Wed Sep 29 2021 ...WIND ADVISORY IS CANCELLED... Although it will still be breezy, winds will stay below advisory levels the remainder of the day. $$ SDZ030-031-073-292000- /O.CON.KUNR.WI.Y.0015.000000T0000Z-210929T2000Z/ Custer Co Plains-Pennington Co Plains-Southern Meade Co Plains- Including the cities of Folsom, Box Elder, Caputa, Wall, Ellsworth AFB, and Union Center 609 AM MDT Wed Sep 29 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...The Southern Meade County Plains, the Custer County Plains and the Pennington County Plains. * WHEN...Until 2 PM MDT this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
473 WWUS73 KUNR 292001 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 201 PM MDT Wed Sep 29 2021 SDZ030-031-073-292115- /O.EXP.KUNR.WI.Y.0015.000000T0000Z-210929T2000Z/ Custer Co Plains-Pennington Co Plains-Southern Meade Co Plains- Including the cities of Folsom, Box Elder, Caputa, Wall, Ellsworth AFB, and Union Center 201 PM MDT Wed Sep 29 2021 ...WIND ADVISORY HAS EXPIRED... Gusty northwest winds will continue to diminish through this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Sep 28, 5:11 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 28, 5:11 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 511 PM MDT Tue Sep 28 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 152 PM MDT Tue Sep 28 2021 Upper level analysis has a large ridge centered over the Dakotas with a trough digging into the Pacific Northwest. At the surface, an area of low pressure is deepening over eastern Montana, with a cold front extending through the intermountain west. Strong south to southwest flow ahead of the next system continues to support deep mixing ahead of the trough. Mid level moisture is streaming into the forecast area from the south, however, surface temperatures have already risen into the 90s in several locations. Increasing lift and low level moisture will support scattered showers and possibly a few TS in the region overnight, with activity lingering into Wed. However, the best moisture transport and deep layer forcing looks to be remain south of the area in Nebraska with this system. Thus, kept scattered pops across the entire area with categorical pops across south central South Dakota. Gusty northwest winds around 50 mph will be common on Wednesday, especially across the western South Dakota plains. Much cooler temperatures will also settle into the area, especially over the western half where temps will struggle to get out of the 50s. Temps will moderate the remainder of the week but will remain at or slightly above seasonal norms. General upper level toughing will prevail over the region with semi-split flow. This will support some low pops at times this weekend, however, overall forcing will be weak to marginal in the period, supporting mostly dry weather. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 506 PM MDT Tue Sep 28 2021 A cold front will begin crossing our area tonight, moving through northeastern WY this evening, and pushing into western SD after midnight. Strong northwesterly winds of 25 to 35 mph, with gusts of 40 to 50 mph are expected behind the front, especially initially. Winds will decrease a little Wednesday, but still remain fairly strong. Behind the front, chances for showers and isolated thunderstorms will increase. Showery conditions will continue through Wednesday afternoon. Mainly VFR conditions are expected, although MVFR ceilings will be possible over the Black Hills. && .FIRE WEATHER... Issued at 152 PM MDT Tue Sep 28 2021 Red flag conditions will continue through early evening before a cold front pushes through late tonight and early Wednesday morning. This will bring cooler weather, a chance of light showers, and gusty northwest winds. Even though significant precipitation is not expected, relative humidity values will increase behind the frontal passage. Mainly dry conditions are forecast for Thursday and Friday, with around average temperatures. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 7 PM MDT this evening for SDZ321>329-332. WY...Red Flag Warning until 7 PM MDT this evening for WYZ314>318. && DISCUSSION...MLS AVIATION...Pojorlie FIRE WEATHER...MLS
Hazardous weather outlook, Sep 28, 5:43 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 543 AM MDT Tue Sep 28 2021 SDZ001-002-012-013-025>027-029>031-041>043-072>074-WYZ054>058-071- 291300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains- Fall River-Oglala Lakota-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 543 AM MDT Tue Sep 28 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Very warm, dry, and breezy conditions will produce near critical or critical fire weather conditions this afternoon. A red flag warning is in effect from Noon until 7 PM today. A passing cold front overnight will bring a good chance for showers and a few thundershowers. Severe thunderstorms are not expected at this time, but gusty winds could accompany the showers. Gusty northwesterly winds can be expected behind the front later tonight and Wednesday, with gusts up to 45 mph in some areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds and isolated thundershowers will persist into Wednesday. Severe thunderstorms are not expected at this time. High to very high grassland fire danger can be expected in the afternoon across much of the western South Dakota plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-024-028-032-044-046-047-049-291300- Ziebach-Northern Black Hills-Central Black Hills-Haakon-Bennett- Mellette-Todd-Tripp- 543 AM MDT Tue Sep 28 2021 /643 AM CDT Tue Sep 28 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Elevated to near critical fire weather conditions are expected this afternoon as very warm, dry, and breezy conditions develop across the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds and isolated thundershowers will persist into Wednesday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Wind Advisories in South Dakota, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.